Flash Flood, Etowah
- When
- July 4, 4:00 PM CST to 5:00 PM CST
- Where
- Etowah County, Attalla
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.017, -86.083
All four lanes of US 431 were closed due to flooding.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 2:04 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 304 PM CDT MON JUL 4 2005 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) LOW TEMPERATURES SHOULD BE A DEGREE OR TWO WARMER THAN LAST NIGHT DUE TO INCREASED MOISTURE AND CLOUD COVER ACROSS THE AREA. SOME PRECIPITATION WILL LIKELY LINGER THROUGH THE NIGHT...ESPECIALLY SOUTHEAST...BUT THE OVERALL COVERAGE AND INTENSITY WILL DECREASE. DEWPOINTS IN THE LOW TO MIDDLE 70S ALONG WITH LIGHT WINDS WILL LIKELY RESULT IN WIDESPREAD FOG AFTER MIDNIGHT. PRECIP SHOULD DIMINISH MORE SIGNIFICANTLY AFTER MIDNIGHT. SOUTHERLY FLOW WILL INCREASE KEEPING MOISTURE VALUES AT THE CURRENT LEVELS. SEA BREEZE WILL LIKELY MOVE INTO SOUTHERN LOCATIONS AGAIN. PERHAPS MORE IMPORTANTLY...A BOUNDARY FROM THE REMNANTS OF A STRONG MCS IN THE ARKLAMIS WILL MAKE ITS WAY INTO CENTRAL AL. THESE THREE FACTORS WILL LIKELY LEAD TO ANOTHER ROUND OF STRONG TO SEVERE WEATHER AREA WIDE. MODELS ALSO BRING A VORT MAX OUT OF THE GULF..WITH VARYING INTENSITIES. THIS FEATURE WILL GRADUALLY SHIFT NORTH-NORTHEASTERLY THROUGH THE NIGHT INTO WEDNESDAY... KEEPING RAIN/THUNDERSTORM CHANCES HIGH. THUS INCREASED POPS/CLOUD COVER AND DECREASED HIGHS ACCORDINGLY. .LONG TERM...(WEDNESDAY THROUGH MONDAY) DIDNT MAKE ANY WHOLESALE CHANGES TO THE LONG TERM FORECAST. FORECAST WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF TWO TROPICAL SYSTEMS IN THE ATLANTIC BASIN. ADJUSTMENTS WILL LIKELY BE NEEDED... BUT DECIDED NOT TO VARY TOO FAR FROM GUIDANCE. && .SYNOPSIS...TEMPERATURES HAVE ALREADY REACHED THEIR MAXIMA FOR MOST LOCATIONS ACROSS CENTRAL ALABAMA AS CONVECTION HAS BECOME QUITE WIDESPREAD. TWO FEATURES RESPONSIBLE FOR THIS ACTIVITY...A STRONG SEABREEZE FRONT MOVING NORTHWARD INTO OUR CWA...AND A SHEARED VORT MAX MOVING OUT OF CENTRAL MS...ACROSS NORTHWESTERN AL. SO FAR... MOST STORMS HAVE REMAINED BELOW SEVERE CRITERIA...ALTHOUGH WITH ALL OF THE OUTDOOR ACTIVITIES TODAY...WE REMAIN VERY CONCERNED WITH ALL OF THE CONVECTION MAINLY WITH RESPECT TO LIGHTNING. WE HAVE ALREADY SEEN SEVERAL STORMS EXCEED THE ONE STRIKE EVER TEN SECONDS THRESHOLD EARLY THIS AFTERNOON. FURTHERMORE...DUE TO THE TWO FEATURES MENTIONED ABOVE...WERE NOT EXPECTING A QUICK DISSIPATION OF STORMS AFTER SUNSET WHICH IS TYPICAL THIS TIME OF YEAR. HOWEVER... FOCUS WILL LIKELY SHIFT ACROSS EASTERN (ESPECIALLY SOUTHEASTERN) AREAS AS VORT MAX LOOSES ITS INFLUENCE ON NORTHERN AND NORTHWESTERN LOCATIONS. ANY OUTDOOR ACTIVITIES MAY BE IN JEOPARDY THIS EVENING. LIGHTNING DISPLAYS MAY OVERSHADOW AND FIREWORKS ACROSS CENTRAL ALABAMA. SOUTHERLY FLOW WILL BE ENHANCED TOMORROW AND WEDNESDAY RESULTING IN TWO MORE DAYS OF LIKELY POPS. THURSDAY THROUGH THE WEEKEND POSE TROPICAL QUESTIONS. HOPEFULLY BY THIS TIME NEXT WEEK...WE CAN STILL THINK OF CINDY AS THAT SWEET LITTLE GIRL FROM THE BRADY BUNCH RATHER THAN A TROPICAL STORM...OR EVEN HURRICANE. TWO SYSTEMS ARE IN THE WORKS...ONE OVER THE YUCATAN AND THE OTHER MOVING ACROSS THE WINDWARD ISLANDS. THE FIRST LOOKS LIKE IT WILL MOVE TO OUR WEST AND NOT BE MUCH OF A FACTOR...THUS ONLY HAVE LOW CHANCE POPS FOR THURSDAY AND FRIDAY. THE SECOND SYSTEM IS A BIT MORE CONCERNING AT THIS TIME...WITH A GENERAL CONSENSUS IN GUIDANCE THAT IT WILL TRACK ACROSS SOUTHERN FL...POSSIBLY INTO THE CENTRAL OR EASTERN GULF BY SUNDAY. HOWEVER...BOTH NEED TO BE WATCHED CLOSELY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 84 69 84 / 40 60 50 70 ANNISTON 71 84 70 84 / 30 60 50 70 BIRMINGHAM 74 85 72 85 / 30 60 40 70 TUSCALOOSA 73 88 71 87 / 30 60 40 70 CALERA 73 87 71 85 / 30 60 40 70 AUBURN 71 84 71 84 / 40 70 50 80 MONTGOMERY 73 87 72 86 / 30 70 50 80 TROY 73 86 71 86 / 40 70 50 80 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/SIRMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT MON JUL 4 2005 ALZ011>015-017>050-051130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1230 PM CDT MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 OR 10 PM THIS EVENING ACROSS CENTRAL ALABAMA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH... DEADLY LIGHTNING...AND LOCALIZED HEAVY RAIN UP TO 2 INCHES. THE THUNDERSTORM STRENGTH WILL BE GREATEST DURING THE HEATING OF THE DAY WITH A GRADUAL WEAKENING TREND EXPECTED INTO THE EVENING HOURS. A WARM AND VERY MOIST ATMOSPHERE EXISTS ACROSS THE REGION ON THIS INDEPENDENCE DAY. DUE TO VARIOUS SMALL SCALE BOUNDARIES...AN UPPER LEVEL DISTURBANCE...AND THE HEATING OF THE DAY...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ALTHOUGH NOT ALL AREAS WILL RECEIVE RAIN THROUGH THIS EVENING...THE STORMS THAT DUE DEVELOP WILL HAVE THE POTENTIAL OF BECOMING STRONG. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). AN UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA ON TUESDAY AS AN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST. ONCE AGAIN...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM 12 PM UNTIL 9 PM...WITH A FEW OF THESE PRODUCING 35 TO 45 MPH WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL SHOULD BE EXPECTED WITH ANY STORMS THAT DO DEVELOP. BEYOND TUESDAY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT MON JUL 4 2005 ALZ034-042045- BIBB- 315 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 345 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR FROM AREA THUNDERSTORMS... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 5 MILES NORTHWEST OF MARVEL TO 6 MILES WEST OF LAWLEY...MOVING EAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MARVEL...LAWLEY AND RANDOLPH THROUGH 345 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 5 W WEST BLOCTON 33.12N 87.21W
07/04/2005 BIBB AL LAW ENFORCEMENT
FEW TREES DOWN ON COUNTY ROAD 9.
&&
JSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 PM CDT MON JUL 4 2005 ALZ020-042100- CHEROKEE- 331 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER POPE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...CENTRE AND FORNEY THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 354 PM CDT MON JUL 4 2005 ALZ017-042130- BLOUNT- 354 PM CDT MON JUL 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AREA THUNDERSTORMS... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR LOCUST FORK...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOCUST FORK... NECTAR...ALLGOOD...CLEVELAND...ROSA...ONEONTA AND BLOUNTSVILLE THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 4 W FORNEY 34.09N 85.53W
07/04/2005 0.75 INCH CHEROKEE AL LAW ENFORCEMENT
DIME TO PENNY SIZE HAIL BRIEFLY COVERED THE GROUND ON US
411.
&&
JSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG FORNEY 34.09N 85.46W
07/04/2005 CHEROKEE AL EMERGENCY MNGR
PORCH DESTROYED IN FORNEY.
&&
JSSThe Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 flash flood. Local standard time, as filed.
All four lanes of US 431 were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466451.